Hail, Pennington
- When
- May 3, 5:32 PM MST
- Where
- Pennington County, 4 mi S of Hill City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.872, -103.580
A thunderstorm became severe over the central Black Hills, producing hail around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over the central Black Hills, producing hail around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 4:42 PM MST, 50 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
542 PM MDT Sun May 3 2020
.DISCUSSION...(This Evening Through Sunday)
Issued at 205 PM MDT Sun May 3 2020
Current surface map places low over south central Montana, with
trof/dry line extending into northeast Montana. Backdoor cold
front also located across northwest-central South Dakota. Narrow
axis of instability with MLCAPE around 1000 j/kg located between
trof and backdoor front. Thunderstorm activity so far has been
located over Montana...closer to better forcing ahead of upper
trof. High clouds slowed temperature climb around the Black Hills,
keeping weak cap in place. Starting to see some vigorous updrafts
over the northern Black Hills with break in cirrus. Latest CAMs
continue to show discrete thunderstorm development through early
evening in instability axis as weak mid level impulse crosses the
Black Hills. Sufficient shear for a few supercells. Secondary
shortwave moves into the area tonight, with latest NAM/GFS
developing small low-mid closed low east of the Black Hills Monday
morning. Intensity of thunderstorms expected to diminish this
evening while coverage of showers/thunderstorms will increase
overnight. With closed low development, widespread precipitation
will continue through Monday morning east of the Black Hills.
Northwest winds will increase Monday morning, with the strongest
winds on the plains just east of the Black Hills.
Upper flow becomes northwesterly on Tuesday. Shortwave tracks
across eastern Montana/North Dakota with a few showers across
northwest South Dakota. GFS is stronger and a bit further south
with this shortwave...which may result in showers reaching as far
south as the Black Hills. Northwest flow continues through the
week, with the forecast area western edge of colder airmass.
GFS/ECMWF in good agreement with strong shortwave crossing the
area Thursday...with the ECMWF a bit faster with arrival.
Temperatures marginally cold enough that a rain/snow mix is
possible in the higher elevations of the Black Hills Thursday
night.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 542 PM MDT Sun May 3 2020
Scattered showers and thunderstorms will continue to track across
much of the area this evening, especially across western SD. A
few of the storms will likely be strong to severe early this
evening with hail and gusty winds. Showers and a few storms will
persist over mainly eastern portions of the forecast area
overnight. MVFR conditions can be expected in and near any heavier
showers. A cold front will pass through the area late tonight and
Monday morning, bringing gusty northwest winds and showers to
much of the area for Monday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM MDT Monday for SDZ026-030-031-
072-073.
WY...None.
&&
DISCUSSION...7
AVIATION...26Hazardous Weather Outlook National Weather Service Rapid City SD 405 AM MDT Sun May 3 2020 SDZ001-012-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 405 AM MDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight. A few storms may be strong, with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of showers and thunderstorms Wednesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-032-043-044-046-047-049-041300- Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-Bennett- Mellette-Todd-Tripp- 405 AM MDT Sun May 3 2020 /505 AM CDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight. A few storms may be strong, with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 4 NE FARMINGDALE 44.00N 102.83W
05/03/2020 M1.75 INCH PENNINGTON SD STORM CHASER
&&
EVENT NUMBER UNR2001483
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL NEW UNDERWOOD 44.10N 102.83W
05/03/2020 E0.70 INCH PENNINGTON SD PUBLIC
&&
EVENT NUMBER UNR2001484
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 SSE DWTN RAPID CITY 44.05N 103.21W
05/03/2020 E1.00 INCH PENNINGTON SD SOCIAL MEDIA
&&
EVENT NUMBER UNR2001485
07Special Weather Statement National Weather Service Rapid City SD 526 PM MDT Sun May 3 2020 SDZ027-029-041-040015- Fall River SD-Southern Foot Hills SD-Southern Black Hills SD- 526 PM MDT Sun May 3 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER AND NORTHWESTERN FALL RIVER COUNTIES... At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over Burdock, or 13 miles northwest of Edgemont, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Burdock. LAT...LON 4338 10406 4349 10406 4359 10367 4330 10366 TIME...MOT...LOC 2326Z 262DEG 22KT 4343 10401 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 8 NE SCENIC 43.88N 102.45W
05/03/2020 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2001486
07Special Weather Statement National Weather Service Rapid City SD 620 PM MDT Sun May 3 2020 WYZ054-040100- Northern Campbell WY- 620 PM MDT Sun May 3 2020 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CAMPBELL COUNTY... At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Recluse, or 36 miles southwest of Broadus, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Campbell County. LAT...LON 4500 10584 4500 10533 4481 10541 4493 10586 TIME...MOT...LOC 0020Z 281DEG 24KT 4498 10574 Sherburn
The Rapid City radar (KUDX), 66 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882994, 882995.